Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 60, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 17, 2005, 3:15 PM PDT for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2005, 3:15 PM PDT (22:15 UTC)
- Expired
- Oct 17, 2005, 5:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pt Mugu Naws, CA (KNTD), launched 12:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM PDT, 45 minutes earlier.
Area forecast discussion, Oct 17, 2:30 PM PDT, 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 230 PM PDT MON OCT 17 2005 .SHORT TERM... AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS CENTERED AROUND 300 MILES SOUTHWEST OF LOS ANGELES...AND IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT. DURING THIS TIME...THERE WILL BE A MOIST SOUTHEAST FLOW WHICH WILL CONTINUE TO BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE REGION. DOPPLER RADAR SHOWING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION SOUTH OF POINT CONCEPTION. A SEVERE THUNDERSTORM HAS OCCURRED ACROSS THE SAN GABRIEL VALLEY BETWEEN 145 PM AND 200 PM...WITH HAIL IN EXCESS OF ONE INCH BEING REPORTED AT EL MONTE AIRPORT AND ARCADIA. STRONG STORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT...WITH THE MAIN CONCERNS BEING HEAVY RAIN...HAIL...AND GUSTY WINDS. SOME ROTATION HAS BEEN DETECTED ON RADAR WITH THESE STORMS...SO FUNNEL CLOUDS AND SMALL TORNADOS WILL CONTINUE TO BE A THREAT...WITH POSSIBLE WATERSPOUTS ACROSS THE COASTAL WATERS. FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BURN AREAS OF LOS ANGELES AND VENTURA COUNTIES THROUGH TUESDAY AFTERNOON. WITH LATEST BURST OF HEAVY RAINFALL ACROSS LOS ANGELES COUNTY...FLASH FLOOD WARNING WAS ISSUED FOR FOOTHILL BURN AREA. WITH HIGH RAINFALL POTENTIAL THIS AFTERNOON AND TONIGHT...WILL DEFINITELY HAVE CONCERN FOR FLASH FLOODING WITH MUD AND DEBRIS FLOWS ACROSS BURN AREAS. RAINFALL RATES LOCALLY IN EXCESS OF ONE HALF INCH PER HOUR WILL BE POSSBILE NEAR THE HEAVIER STORMS. FOR MORE INFORMATION ON THE LATEST FLOODING SITUAION...PLEASE REFER TO THE LATEST FLOOD PRODUCTS (LAXFFWLOX AND LAXFFALOX). LATEST MODEL GUIDANCE SHOWING HEAVIEST QPF AMOUNTS THIS AFTERNOON AND TONIGHT FOR AREAS SOUTH OF POINT CONCEPTION...BUT COULD CERTAINLY SEE SOME LIGHTER RAINFALL AMOUNTS SPREAD NORTH OF POINT CONCEPTION. AS UPPER LOW SHIFTS EASTWARD ON TUESDAY...LOOK FOR RAIN THREAT TO DECREASE FROM WEST TO EAST...WITH RAINFALL EXPECTED TO END IN ALL AREAS BY TUESDAY NIGHT. *** LONG TERM AND AVIATION FROM PREVIOUS DISCUSSION *** .LONG TERM... BENIGN WEATHER PATTERN EXPECTED TO RETURN DURING THE EXTENDED PERIOD WITH NEAR NORMAL TEMPERATURES AND TYPICAL NIGHT AND MORNING LOW CLOUDS AND FOG RETURNING TO THE AREA. && .AVIATION... && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...GOMBERG AVIATION...MORRIS
Hazardous weather outlook, Oct 17, 10:55 AM PDT, 4 hours 20 minutes before
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
In the hours before
Local storm report, Oct 17, 2:37 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
237 PM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 NE PASADENA 34.20N 118.09W
10/17/2005 1.25 INCH LOS ANGELES CA PUBLIC
1 3/8 INCH HAIL MEASURED IN ARCADIA
0150 PM HAIL EL MONTE 34.07N 118.03W
10/17/2005 0.88 INCH LOS ANGELES CA PUBLIC
NICKLE SIZED HAIL
0211 PM HAIL N EL MONTE 34.07N 118.03W
10/17/2005 0.75 INCH LOS ANGELES CA TRAINED SPOTTER
&&
LABERLocal storm report, Oct 17, 2:54 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
254 PM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLASH FLOOD SANTA CLARITA 34.41N 118.51W
10/17/2005 LOS ANGELES CA PUBLIC
POLYNESIAN MOBILE HOME PARK BELOW THE 2004 FOOTHILL BURN
AREA FLOODED WITH 4 FEET OF WATER
&&
LABERThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 10:06 PM PDT | Marine Weather Statement | LOX | 6 hr | |
| Oct 17, 2:14 AM PDT | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Oct 17, 2:23 AM PDT | Flash Flood Warning | LOX | Los Angeles, Ventura | 2 hr |
| Oct 17, 4:11 AM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Oct 17, 9:07 AM PDT | Marine Weather Statement | LOX | 32 hr | |
| Oct 17, 1:27 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 63 min |
| Oct 17, 2:05 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 40 min |
| Oct 17, 2:24 PM PDT | Flash Flood Warning | LOX | Los Angeles | 66 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.